Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Generation of analytic semigroups by strongly elliptic operators

Author: H. Bruce Stewart
Journal: Trans. Amer. Math. Soc. 199 (1974), 141-162
MSC: Primary 35J30; Secondary 47D05
MathSciNet review: 0358067
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Strongly elliptic operators realized under Dirichlet boundary conditions in unbounded domains are shown to generate analytic semigroups in the topology of uniform convergence. This fact is applied to initial-boundary value problems for temporally homogeneous and temporally inhomogeneous parabolic equations.

References [Enhancements On Off] (What's this?)

  • [1] Shmuel Agmon, On the eigenfunctions and on the eigenvalues of general elliptic boundary value problems, Comm. Pure Appl. Math. 15 (1962), 119–147. MR 0147774
  • [2] Shmuel Agmon, Lectures on elliptic boundary value problems, Prepared for publication by B. Frank Jones, Jr. with the assistance of George W. Batten, Jr. Van Nostrand Mathematical Studies, No. 2, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto-London, 1965. MR 0178246
  • [3] S. Agmon, A. Douglis, and L. Nirenberg, Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I, Comm. Pure Appl. Math. 12 (1959), 623–727. MR 0125307
  • [4] Reiko Arima, On general boundary value problem for parabolic equations, J. Math. Kyoto Univ. 4 (1964), 207–243. MR 0197997
  • [5] Felix E. Browder, On the spectral theory of elliptic differential operators. I, Math. Ann. 142 (1960/1961), 22–130. MR 0209909
  • [6] S. D. Èĭdel′man, Parabolic systems, Translated from the Russian by Scripta Technica, London, North-Holland Publishing Co., Amsterdam-London; Wolters-Noordhoff Publishing, Groningen, 1969. MR 0252806
  • [7] Avner Friedman, Partial differential equations, Holt, Rinehart and Winston, Inc., New York-Montreal, Que.-London, 1969. MR 0445088
  • [8] Einar Hille and Ralph S. Phillips, Functional analysis and semi-groups, American Mathematical Society Colloquium Publications, vol. 31, American Mathematical Society, Providence, R. I., 1957. rev. ed. MR 0089373
  • [9] Tosio Kato, Perturbation theory for linear operators, Die Grundlehren der mathematischen Wissenschaften, Band 132, Springer-Verlag New York, Inc., New York, 1966. MR 0203473
  • [10] -, Semigroups and temporally inhomogeneous evolution equations, C.I.M.E. lecture notes, Varenna, 1963.
  • [11] Tosio Kato and Hiroki Tanabe, On the abstract evolution equation, Osaka Math. J. 14 (1962), 107–133. MR 0140954
  • [12] Tosio Kato and Hiroki Tanabe, On the analyticity of solution of evolution equations, Osaka J. Math. 4 (1967), 1–4. MR 0222430
  • [13] J.-L. Lions and E. Magenes, Problèmes aux limites non homogènes et applications. Vol. 1, Travaux et Recherches Mathématiques, No. 17, Dunod, Paris, 1968 (French). MR 0247243
  • [14a] K. Masuda, Manuscript for seminar at Kyoto Univ., 1970.
  • [14b] -, Manuscript, 1972.
  • [15] Charles B. Morrey Jr., Multiple integrals in the calculus of variations, Die Grundlehren der mathematischen Wissenschaften, Band 130, Springer-Verlag New York, Inc., New York, 1966. MR 0202511
  • [16] Hiroki Tanabe, On Green’s functions of elliptic and parabolic boundary value problems, Proc. Japan Acad. 48 (1972), 709–711. MR 0346318
  • [17] Kôsaku Yosida, Functional analysis, Second edition. Die Grundlehren der mathematischen Wissenschaften, Band 123, Springer-Verlag New York Inc., New York, 1968. MR 0239384

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35J30, 47D05

Retrieve articles in all journals with MSC: 35J30, 47D05

Additional Information

Article copyright: © Copyright 1974 American Mathematical Society